FDA issues safety warning on fluoroquinolones.

12 MAY 2016

FDA Drug Safety Communication:

FDA advises restricting fluoroquinolone antibiotic use for certain uncomplicated infections; warns about disabling side effects that can occur together.

The U.S. Food and Drug Administration is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options.

For patients with these conditions, fluoroquinolone should be reserved for those who do not have alternative treatment options.

An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together.

These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.

FDA continues to investigate safety issues with fluoroquinolones and will update the public with additional information if it becomes available.

Patients should contact your health care professional immediately if you experience any serious side effects while taking your fluoroquinolone medicine.

Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.

Patients should talk with your health care professional if you have any questions or concerns.

Health care professionals should stop systemic fluoroquinolone treatment immediately if a patient reports serious side effects, and switch to  a non-fluoroquinolone antibacterial drug to complete the patient’s treatment course.

Source:

FDA Safety Communication